MAUDE Adverse Event Report: EDWARDS LIFESCIENCES INTRACLUDE INTRA-AORTIC OCCLUSION DEVICE; CLAMP, VASCULAR

EDWARDS LIFESCIENCES INTRACLUDE INTRA-AORTIC OCCLUSION DEVICE; CLAMP, VASCULAR
Model Number ICF100
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/28/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that there was an icf100 balloon burst during an mvr case.Approximately 200 minutes into the case, the surgeon asked for the balloon pressure and was alerted that it was 70.The camera was moved to visualize the aorta and the icg9 solution was noted to be 'everywhere'.There was no patient injury directly attributed to the device burst.The unit is available for return.Er23 was used to introduce the device.No abnormalities were noted during preparation of the icf100 and there was not any difficulty encountered while inserting the device during the procedure.No unusual patient anatomy was encountered during balloon placement.Less than 30cc had been administered prior to rupture.The supplied edwards syringe was used to inflate the balloon.After rupture, the procedure was converted to open.The patient is reportedly doing fine and recovering.Additional information regarding the case was provided including the following: there were other procedural concerns leading to the conversion to open heart surgery.The balloon burst was not the only factor.The size of the aorta at the stj was 41mm.No issue in positioning device and no resistance was noted when removing the device.Device did need to be repositioned 4 or 5 times, but the amount of migration was not more than in a typical icf100 case.There was no detected material missing when the device was removed.No plaque was noted in the ascending aorta.
 
Additional Manufacturer Narrative
H3: pre-approved initial evaluation summary: customer complaint of balloon issue was confirmed.Balloon was observed to be ruptured.Edges of rupture site appeared to match up.Aortic root pressure lumen was found to be occluded.All other through lumens were found to be patent without any leakage or occlusion.No other visual damage, contamination, or other abnormalities were found.Photo provided was consistent with lab findings.The reported balloon rupture can be considered confirmed through preliminary evaluation of the device.The reported event is pending review of initial evaluation as well as final evaluation and analysis.A supplemental report will be submitted accordingly once the product investigation has been completed.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Additional Manufacturer Narrative
H11: additional manufacturer narrative- updates include the following: g3 date reflects awareness of completion of product evaluation.H2 and h3 reselected to reflect current report updates.H6: type of investigation, investigation findings, and investigation conclusions updated.H11: additional manufacturer narrative: product evaluation/ investigation conclusion per product evaluation, 'customer complaint of balloon issue was confirmed.Balloon was observed to be ruptured with visible traces of blood residue.Edges of rupture site appeared to match up.Device was returned with visible traces of blood.Aortic root pressure lumen was found to be occluded.Hemostatic valve was returned detached and checked for leakage.No leakage was observed when tested as received and when attached to device.All other through lumens were found to be patent without any leakage or occlusion.No other visual damage, contamination, or other abnormalities were found.' per the dhr/ mitigations/ manufacturing review, 'the manufacturing data of the manufacturing lot was reviewed.No specific failures or rejects were noted for this specific lot.Lot release data and product monitoring data for this specific icf100 lot was reviewed, and no deviations could be found.A 100% leak test is executed during manufacturing of the devices.Also, the devices are tested on balloon stability pressure for 6 hours as part of lot release testing, so it is very unlikely that cause of this complaint is related to the manufacturing process.The cause of the balloon burst was not possible to be determined.' while reviewing the images provided from product evaluation, it was noted by engineering that with these images, there is an absence of the very thin, wispy edges that are seen when balloon ruptures due to material stretch and failure.The edges in this case are generally straight and look to have decent wall thickness.There are a few corners of the rupture edges that are jagged which would also indicate more of a trauma vs pure material expansion to failure.Overall, the complaint of balloon rupture was confirmed.No evidence of an edwards/ supplier manufacturing defect was found.Sufficient mitigations exist at the supplier; thus, it is unlikely to be caused by manufacturing.Based on the information available, the root cause of the balloon rupture cannot be conclusively determined.However, it was noted that the photographic evidence would suggest trauma to the device as a more likely cause than material failure.It is possible that a combination of factors contributed to the balloon rupture experienced by the customer.In addition, the ifu ((b)(4)) states, 'the balloon expands to occlude a range of aorta sizes from 20 to 40 mm.' in this case the aorta was above that range with a size of aorta at stj was 41mm.The assignable cause of operational context has been selected to reflect the difficulty of the case, the size of aorta, and evidence of possible trauma to the balloon.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.

Brand Name
INTRACLUDE INTRA-AORTIC OCCLUSION DEVICE
Common Device Name
CLAMP, VASCULAR
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
dannette crooms
1 edwards way
irvine, CA 92614
8015656209
MDR Report Key19610888
Report Number2015691-2024-04870
Device Sequence Number6334733
Product Code DXC
UDI-Device Identifier00690103190007
UDI-Public00690103190007
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K163693
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/16/2025
Device Model NumberICF100
Device Lot NumberBSLC3345
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/28/2024
Supplement Date Received by Manufacturer06/27/2024
Initial Report FDA Received Date06/25/2024
Supplement Report FDA Received Date07/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age73 YR
Patient SexFemale